Idaho, 2002

Tornado in Idaho, June 1, 2002

June 1, 2002 · NWS PIH · 1 event in 1 county or zone

A tornado touched down just southwest of Roberts at 407 PM MDT near interstate 15 at exit 135. The tornado moved northeast through the town of Roberts damaging roofs, mobile homes, automobiles and downing large trees and utility poles.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$60,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PIH wrote it up.

A tornado touched down just southwest of Roberts at 407 PM MDT near interstate 15 at exit 135. The tornado moved northeast through the town of Roberts damaging roofs, mobile homes, automobiles and downing large trees and utility poles. The damage path was between 25 and 75 yards wide and the tornado was on the ground for approximately 2.5 miles. A damage survey team estimated the tornado to be an F1 on the Fugita scale.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pocatello, ID wrote its last area forecast discussion before the first event at Jun 1, 1:00 PM MST, 2 hours 7 minutes earlier.

Area forecast discussion, Jun 1, 1:00 PM MST, 2 hours 7 minutes before
SOUTHEAST IDAHO AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE POCATELLO/IDAHO FALLS ID
200 PM MDT SAT JUN 1 2002

CURRENT RADAR LOOP SHOWING NUMEROUS SHOWERS AND THUNDERSTORMS JUST
SOUTH AND WEST OF FCST/A THIS AFTN. THIS ACTIVITY ASSOCIATED WITH A
PUSH OF MONSOON MOISTURE AND UPPER S/WV THAT IS MOVING RAPIDLY NE THIS
AFTN.  LATEST SFC MAP SHOWS A COLD FRONT EXTENDING FROM JUST WEST OF
PIH THROUGH 77M AND MOVING VERY SLOWLY EAST. RADAR SHOWING A LINE OF
TSTMS DEVELOPING ALONG THIS FEATURE SO WILL MENTION NUMEROUS TSTMS
ALONG AND SE OF THIS LINE THIS EVENING. GIVEN CURRENT OBS/LATEST MODEL
RUN...ENVIRONMENT MORE FAVORABLE FOR HEAVY RAIN AND SMALL HAIL. WILL
MENTION SHOWERS/TSTMS THRU LATE EVENING WITH HEAVY DOWNPOURS.  NEXT
WAVE WILL SLIDE INTO AREA FROM THE WEST LATE SUNDAY AND DEPART AREA
LATE MONDAY. WITH CYCLONIC FLOW ACROSS AREA AND DAYTIME
HEATING/INSTABILITY WILL CONTINUE MENTION OF MAINLY AFTN/EVE SHOWERS
AND TSTMS BOTH SUNDAY/MONDAY AFTN/EVENING. 5H RIDGE WILL BUILD INTO
EASTERN ID ON TUESDAY FOR PARTLY CLOUDY AND DRY WX. SHARP 5H RIDGE
WILL SLIDE ACROSS AREA ON WED THEN BE FOLLOWED A COLD FRONT FROM THE
NORTH LATE THURSDAY. SHALLOW 5H WAVE ALONG WITH A WEAK COLD FRONT MAY
PRODUCE SOME AFTN SHOWERS/TSTMS LATE THU. WILL CONTINUE PARTLY CLOUDY
AND DRY FCST FOR FRIDAY/SATURDAY.

WINTHER

.KSFX...OPERATIONAL...VCP 21.

BYI 55/70/45/72 6432

.PIH...NONE.

PIH WB 055/069 042/070 041 06743

In the hours before

Special weather statement, Jun 1, 3:00 PM MST, 7 minutes before
IDZ019>023-020300-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE POCATELLO/IDAHO FALLS ID
400 PM MDT SAT JUN 1 2002

...SEVERE THUNDERSTORM WATCH IN EFFECT FOR PORTIONS OF SOUTHEAST
IDAHO UNTIL 9 PM...

A MOIST AND UNSTABLE AIRMASS IS IN PLACE OVER SOUTHEASTERN IDAHO...
WITH THUNDERSTORMS DEVELOPING OVER NORTHERN UTAH AND NORTHEASTERN
NEVADA.  THESE STORMS WILL MOVE THROUGH SOUTHEAST IDAHO DURING THE
EVENING HOURS.  THE MAIN THREATS FROM THESE STORMS ARE HAIL TO 1 INCH
IN DIAMETER...WINDS GUSTS TO 60 MPH AND DANGEROUS LIGHTNING.

THE FOLLOWING COUNTIES ARE CONTAINED IN THE SEVERE THUNDERSTORM
WATCH...BANNOCK...BONNEVILLE...BINGHAM...CARIBOU...FREMONT...
MADISON...ONEIDA...AND TETON.  THIS INCLUDES THE CITIES OF
POCATELLO...IDAHO FALLS...REXBURG...SODA SPRINGS...MALAD...
BLACKFOOT...ISLAND PARK...AND DRIGGS.

REMEMBER...A SEVERE THUNDERSTORM WATCH MEANS CONDITIONS ARE
FAVORABLE FOR SEVERE THUNDERSTORMS IN AND NEAR THE WATCH AREA.
PERSONS IN THESE AREAS SHOULD BE ON THE LOOKOUT FOR THREATENING
WEATHER CONDITIONS AND LISTEN FOR LATER STATEMENTS AND POSSIBLE
WARNING.  SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES WITH LITTLE TO
NO WARNING.

BRONG
Special weather statement, Jun 1, 3:00 PM MST, 7 minutes before
IDZ019>023-020300-

SPECIAL WEATHER STATEMENT...CORRECTED
NATIONAL WEATHER SERVICE POCATELLO/IDAHO FALLS ID
400 PM MDT SAT JUN 1 2002

...SEVERE THUNDERSTORM WATCH IN EFFECT FOR PORTIONS OF SOUTHEAST
IDAHO UNTIL 9 PM...

..CORRECTED SECOND PARAGRAPH TO READ FRANKLIN COUNTY NOT FREMONT
COUNTY...

A MOIST AND UNSTABLE AIRMASS IS IN PLACE OVER SOUTHEASTERN IDAHO...
WITH THUNDERSTORMS DEVELOPING OVER NORTHERN UTAH AND NORTHEASTERN
NEVADA.  THESE STORMS WILL MOVE THROUGH SOUTHEAST IDAHO DURING THE
EVENING HOURS.  THE MAIN THREATS FROM THESE STORMS ARE HAIL TO 1 INCH
IN DIAMETER...WINDS GUSTS TO 60 MPH AND DANGEROUS LIGHTNING.

THE FOLLOWING COUNTIES ARE CONTAINED IN THE SEVERE THUNDERSTORM
WATCH...BANNOCK...BONNEVILLE...BINGHAM...CARIBOU...FRANKLIN...
MADISON...ONEIDA...AND TETON.  THIS INCLUDES THE CITIES OF
POCATELLO...IDAHO FALLS...REXBURG...SODA SPRINGS...MALAD...
BLACKFOOT...ISLAND PARK...AND DRIGGS.

REMEMBER...A SEVERE THUNDERSTORM WATCH MEANS CONDITIONS ARE
FAVORABLE FOR SEVERE THUNDERSTORMS IN AND NEAR THE WATCH AREA.
PERSONS IN THESE AREAS SHOULD BE ON THE LOOKOUT FOR THREATENING
WEATHER CONDITIONS AND LISTEN FOR LATER STATEMENTS AND POSSIBLE
WARNING.  SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES WITH LITTLE TO
NO WARNING.

BRONG

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 tornado. Local standard time, as filed.

Tornado, Jefferson

When
June 1, 3:07 PM MST to 3:15 PM MST
Where
Jefferson County, 1 mi SW of Roberts
Rating
F1
Path length
2.5 mi
Path width
70 yd
Property damage
$60,000
Reported by
LAW ENFORCEMENT
Coordinates
43.700, -112.150

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Idaho in 2002Every state in 2002This day in weather historyThe tornado archive for Idaho, 2002Warnings in Idaho, June 2002

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5297249.